University of Missouri-Columbia School of Health Professions Link to MU Homepage link to MU Homepage School of Health Professions
search  
Virtual Health Care Team
Case StudiesAbout VHCTContinuing EducationHealth ReferencesContact UsHome

Author:

Eddie Hedrick, MS, MT (ASCP), CIC

School of Medicine, University of Missouri-Columbia

Misuse of Antibiotics

Antibiotics Misuse Case 1


Debbie is a 40-year-old white female who was seen in a physician's office in the month of December (during "flu" season) for presenting symptoms of a cough and fever.  She insisted the physician give her something for this cough and suggested an antibiotic.  The physician prescribed the antibiotic Amoxicillin and told her to return if she didn't get better.  She returned to the physician's office the next day and presented with a rash that was diagnosed as a drug-induced rash related to the antibiotic.  She was still coughing and had a slight fever.  He switched the antibiotic to an oral Cephalosporin.  After a few days, she called and said that she was not much better.  The antibiotic was again changed.  The physician prescribed Erythromycin.

Approximately two weeks later, she presented to the hospital with signs and symptoms of enterocolitis and was diagnosed with Clostridium difficile pseudomembranous colitisClostridium difficile is often found in the intestine, but does not usually cause disease because other organisms in the bowel keep it in check.  However, if one reduces the normal flora, it overgrows and causes a severe enterocolitis.

This patient died from these complications.  All she had in the beginning was a mild case of influenza!


Published by the Virtual Health Care Team ®
School of Health Professions
University of Missouri-Columbia
Questions? Comments? Contact Us
Copyright © 2005-2012 — Curators of the University of Missouri
DMCA and other copyright information.
An equal opportunity/ADA institution.
All rights reserved. Disclaimer and Terms of Use
Last Update: August 1, 2012